Alert archive / Alabama / Flash Flood Warnings in 2016

Flash Flood Warning 2, NWS Huntsville, AL

February 15, 2016Madison County, Alabama

NWS Huntsville, AL issued this flash flood warning at Feb 15, 2016, 4:48 PM CST for Madison County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2016, 4:48 PM CST (22:48 UTC)
Expired
Feb 15, 2016, 7:30 PM CST
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 63 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 485 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
485 m²/s²
0-3 km storm-relative helicity
523 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

131 
WGUS54 KHUN 152248
FFWHUN
ALC089-160130-
/O.NEW.KHUN.FF.W.0002.160215T2248Z-160216T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
448 PM CST MON FEB 15 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 730 PM CST

* AT 437 PM CST...DOPPLER RADAR HAS INDICATED ANOTHER ONE TO TWO
  INCHES OF RAINFALL ARE LIKELY WITHIN THE INDIAN CREEK BASIN. IN
  ADDITION...THE INDIAN CREEK GAUGE IS INDICATING THAT INDIAN CREEK
  IS RAPIDLY RISING WITH A CURRENT STAGE OF 5.9 FEET. BANKFULL STAGE
  IS 6.0 FEET AND FLOOD STAGE IS 7.5 FEET. WITH THE ADDITIONAL
  RAINFALL EXPECTED...INDIAN CREEK IS EXPECTED TO RISE ABOVE
  FLOOD STAGE AND FLASH FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  NORTHWESTERN HUNTSVILLE...MADISON...INDIAN CREEK
  GREENWAY...REDSTONE ARSENAL...TRIANA... MARSHALL SPACE FLIGHT
  CENTER...AND HARVEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3486 8666 3456 8663 3455 8664 3455 8667
      3456 8667 3458 8668 3459 8671 3457 8674
      3458 8674 3487 8675

$$

SL.77
1 follow-up statement
255 
WGUS74 KHUN 160058
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
658 PM CST MON FEB 15 2016

ALC089-160130-
/O.CON.KHUN.FF.W.0002.000000T0000Z-160216T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON AL-
658 PM CST MON FEB 15 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CST FOR
SOUTHWESTERN MADISON COUNTY...

AT 653 PM CST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THAT RAINFALL WAS CONTINUING TO AFFECT THE INDIAN CREEK BASIN WITH
TOTAL RAINFALL AMOUNTS OF AROUND 2 INCHES AS LIGHT RAINFALL IS STILL
FALLING. THE INDIAN CREEK GAUGE IS CURRENTLY AT 6.9 FEET AND RISING.
FLASH FLOODING IS STILL LIKELY WITH INDIAN CREEK EXPECTED TO RISE
CLOSE TO FLOOD STAGE OF 7.5 FEET.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...NORTHWESTERN
HUNTSVILLE...INDIAN CREEK GREENWAY...MADISON...REDSTONE
ARSENAL...TRIANA... MARSHALL SPACE FLIGHT CENTER AND HARVEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3486 8666 3456 8663 3455 8664 3455 8667
      3456 8667 3458 8668 3459 8671 3457 8674
      3458 8674 3487 8675

$$

SL.77

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 15, 2:46 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Feb 15, 2:46 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
246 PM CST MON FEB 15 2016

.DISCUSSION...
SURFACE ANALYSIS THIS AFTERNOON INDICATES TWO LOW PRESSURE CENTERS
EXIST OVER AL/MS. THE FIRST AND STRONGER OF THE TWO IS JUST EAST OF
JACKSON MS AND IS THE PRIMARY DRIVER BEHIND ALL OF THE SEVERE
CONVECTION OCCURRING TO OUR SOUTH. THE OTHER WAS LOCATED JUST TO THE
WEST OF CULLMAN AL AND IS JUST NORTH OF THE SURFACE WARM FRONT.
CONVERGENCE AND LIFT ASSOCIATED WITH THE MORE NORTHERN SURFACE LOW
IS ALLOWING FOR A FEW STORMS TO HOLD TOGETHER AS THE CROSS INTO THE
COLD SECTOR OF THE SYSTEM AND IS NOTED BY A FEW RECENT LIGHTNING
STRIKES OVER NW AL.

MODERATE TO HEAVY RAIN IS STREAMING NORTH OUT OF WEST CENTRAL AL
INTO THE TN VALLEY AS OF 20Z. ANOTHER 1 TO 2 INCHES OF RAIN IS
POSSIBLE AS THESE HEAVIER SHOWERS ARRIVE INTO THE AREA THIS
AFTERNOON/EVENING. THIS COULD LEAD TO SOME MINOR FLOODING ISSUES
MAINLY ALONG AND EAST OF INTERSTATE 65 WHERE THE HEAVIEST RAIN HAS
FALLEN OVER THE PAST 12 HOURS. PONDING OF WATER ON ROADS AND RAPID
RISES IN SMALLER STREAMS IS POSSIBLE TONIGHT. EXPECT THESE HEAVIER
SHOWERS TO CONTINUE THROUGH THE EARLY EVENING AND THEN TAPER OFF
FROM WEST TO EAST AS THE MAIN SURFACE LOW TRACKS EAST OF THE AREA.
ALL OF THIS WATER WILL EVENTUALLY FLOW DOWN INTO THE LARGER BASINS
AND RIVERS OF THE AREA AND BASED ON MOST RECENT FORECASTS ON THE
RIVERS A FEW LOCATIONS WILL BE IN MINOR FLOOD STAGE BY TUESDAY
AFTERNOON. ALL RAIN SHOULD BE OUT OF THE AREA SHORTLY AFTER MIDNIGHT
TONIGHT.

ON THE BACKSIDE OF OUR DEPARTING SYSTEM AND THE UPPER LEVEL LONGWAVE
TROUGH, A QUICK MOVING CLIPPER TYPE SYSTEM IS FORECAST TO DROP SOUTH
OUT OF WESTERN CANADA AND INTO THE TN VALLEY TUESDAY AFTERNOON.
MODELS HAVE BEEN WAVERING A BIT IN JUST HOW FAR SOUTH TO THE BRING
ANY PRECIP ASSOCIATED WITH THE SYSTEM. LATEST RUNS COVER MOST OF THE
AREA IN LIGHT RAIN STARTING LATE TUESDAY MORNING AND END ALL RAIN BY
LATE TUESDAY NIGHT. HOWEVER, NOT EXPECTING MUCH QPF WITH THIS SYSTEM.

ONE UNCERTAINTY WITH THIS SYSTEM IS WHETHER OR NOT WILL SEE ANY
RUMBLES OF THUNDER. FORECAST SOUNDINGS INDICATE LAPSE RATES
STEEPENING TUESDAY AFTERNOON AS THE COLD POOL ALOFT ARRIVES INTO THE
REGION. WE WILL BE TRANSITIONING OUT OF THE BRIEF CAA BEHIND TODAYS
DEPARTING SYSTEM TO THE WAA SPREADING INTO THE AREA AS THE TUESDAY
SYSTEM ARRIVES. TEMPS ARE EXPECTED TO WARM INTO THE UPPER 50S TO NEAR
60 DEGREES EVEN UNDER THE MOSTLY CLOUDY SKIES. THE WAA SHOULD ALLOW
FOR SOME OF THE BETTER MOISTURE LOCATED ALONG THE GULF TO QUICKLY,
ALBEIT BRIEFLY ADVECT NORTHWARD INTO THE REGION AND DEWPOINTS TUESDAY
AFTERNOON ARE EXPECTED TO REACH INTO THE MID TO UPPER 40S. THE
FORCING WITH THE INCOMING SYSTEM AND THE VERY LIMITED INSTABILITY DUE
TO THE FACTORS MENTIONED ABOVE SHOULD ALLOW FOR A FEW RUMBLES OF
THUNDER TUESDAY AFTERNOON. BUT BELIEVE DUE TO THE VERY ISOLATED
NATURE AND GENERALLY LOW CONFIDENCE IN THUNDER TUESDAY AFTERNOON,
WILL HOLD OFF IN ADDING THUNDER TO THE FORECAST.

COLD AIR ARRIVES ON WED. BEHIND THE DEPARTING SYSTEM AS A CANADIAN
HIGH DROPS SOUTH INTO THE MIDWEST. THIS SHOULD SEND OVERNIGHT TEMPS
WED. INTO THUR. BACK BELOW FREEZING FOR MOST LOCATIONS. THIS WILL BE
THE COLDEST NIGHT FOR THE NEXT SEVERAL DAYS. AN UPPER LEVEL RIDGE
BEGINS TO BUILD OVER THE AREA THURSDAY AND FRIDAY AND WITH WINDS
BECOMING MORE SOUTHERLY, WE CAN EXPECT TEMPERATURES TO WARM SEVERAL
DEGREES. AFTERNOON HIGHS THURSDAY WILL BE IN THE LOW TO MID 60'S AND
THEN CLOSE TO 70 DEGREES ON FRIDAY.

AS WE HEAD INTO THE WEEKEND THE UPPER LEVEL RIDGE GETS SUPPRESSED TO
THE SOUTH AND EAST AND THE LARGE SCALE FLOW ACROSS THE CONUS BECOMES
MORE ZONAL. WITH THE HIGH TO OUR SOUTH AND A STILL ACTIVE WESTERLY
JET STREAM LOCATED ALONG THE US/CA BORDER WE WILL BE STUCK BETWEEN
TWO COMPETING AIR MASS REGIMES. THE TRANSITION POINT BETWEEN THESE
TWO AIR MASSES LOOKS TO SETUP SOMEWHERE OVER THE MIDSOUTH THIS
WEEKEND. CONVERGENCE ALONG THIS BOUNDARY AND WEAK SYNOPTIC SCALE
LIFT SHOULD ALLOW FOR RAIN TO DEVELOP SATURDAY. BY SUNDAY, THERE IS
DECENT AGREEMENT IN THE LATEST GUIDANCE THAT RIDGING WILL DEVELOP
ALONG THE WEST COAST, WHICH SHOULD ALLOW FOR A SYSTEM OR TWO TO DROP
SOUTH OUT OF THE NORTHERN PLAINS INTO THE TN VALLEY SUNDAY INTO
MONDAY.

STUMPF

&&

.AVIATION...
/ISSUED 1112 AM CST MON FEB 15 2016/
FOR 18Z TAFS... MODERATE TO HEAVY SHRA WILL MOVE BACK INTO THE KMSL
AND KHSV AREAS THIS AFTN AND LAST INTO THE EVENING. A FEW TS CANNOT
BE RULED OUT, BUT HAVE LEFT OUT OF THE TAF ATTM. CONDS WILL RANGE
FROM IFR TO MVFR WITHIN THE SHRA ACTIVITY DUE TO LOW CIGS OF
008-015AGL AND VSBYS OF 3-5SM. A COLD FRONT WILL ARRIVE AT KMSL BY
01Z AND KHSV BY 03Z WITH WINDS SHIFTING TO THE NW. LOW CIGS WILL
PRODUCE WDSPRD IFR CONDS THRU TONIGHT INTO TUESDAY MORNING.
IMPROVEMENT MAY OCCUR TOWARD THE END OF THE PERIOD LATE TUESDAY
MORNING BUT WILL ADDRESS THIS IN THE NEXT UPDATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    38  58  38  54 /  80  40  20   0
SHOALS        39  58  37  54 /  50  30  20   0
VINEMONT      39  56  37  54 /  80  30  20   0
FAYETTEVILLE  37  54  36  51 /  80  50  40   0
ALBERTVILLE   40  56  38  53 /  90  30  30   0
FORT PAYNE    37  56  36  54 / 100  30  40   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 15, 1:14 PM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 PM CST MON FEB 15 2016

ALZ001>010-016-TNZ076-096-097-161100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
114 PM CST MON FEB 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

LOW PRESSURE WILL TRACK NORTHEAST ACROSS THE CENTRAL TENNESSEE
VALLEY THIS AFTERNOON AND EVENING. PERIODS OF MODERATE TO
OCCASIONALLY HEAVY DOWNPOURS WILL OCCUR AS THIS SYSTEM MOVES THROUGH.
A FEW EMBEDDED THUNDERSTORMS WITH OCCASIONAL LIGHTNING ARE ALSO
POSSIBLE. THE RAIN WILL END FROM WEST TO EAST THIS EVENING.

MOST LOCATIONS WILL RECEIVE BETWEEN 1 AND 3 INCHES OF RAIN... WHICH
MAY LEAD TO PONDING OF WATER ON ROADS AND MINOR STREET FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Feb 15, 1:42 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
142 PM CST MON FEB 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     FREEZING RAIN    MENTONE                 34.58N 85.59W
02/15/2016  U0.00 INCH       DEKALB             AL   AMATEUR RADIO

            ICING REPORTED ON TREES AND POWERLINES, BUT NOT ON ROADS.
            TEMPERATURE IS 34 DEGREES.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 10:07 AM CSTRiver Flood WarningHUNMadison50 hr

Nearby

Flash Flood Warnings in Alabama, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.